Alert archive / South Dakota / Wind Advisories in 2017

Wind Advisory 11, NWS Aberdeen, SD

October 30, 201712 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Oct 30, 2017, 3:39 AM CDT for 12 counties in South Dakota. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2017, 3:39 AM CDT (08:39 UTC)
Expired
Oct 30, 2017, 5:00 PM CDT
In force
13 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Campbell County, SD, Corson County, SD, Day County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 60 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WWUS73 KABR 300839
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
339 AM CDT Mon Oct 30 2017

SDZ003>011-015>017-302200-
/O.NEW.KABR.WI.Y.0011.171030T0839Z-171030T2200Z/
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-Dewey-Potter-Faulk-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, 
Gettysburg, and Faulkton
339 AM CDT Mon Oct 30 2017 /239 AM MDT Mon Oct 30 2017/

...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT /4 PM MDT/ THIS
AFTERNOON...

The National Weather Service in Aberdeen has issued a Wind
Advisory, which is in effect until 5 PM CDT /4 PM MDT/ this
afternoon.

* WINDS...Northwest 25 to 30 mph with gusts up to 45 mph.

* TIMING...Through this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
SD
3 follow-up statements
367 
WWUS73 KABR 301750
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1250 PM CDT Mon Oct 30 2017

SDZ003>011-015>017-302200-
/O.CON.KABR.WI.Y.0011.000000T0000Z-171030T2200Z/
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-Dewey-Potter-Faulk-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, 
Gettysburg, and Faulkton
1250 PM CDT Mon Oct 30 2017 /1150 AM MDT Mon Oct 30 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT /4 PM MDT/ THIS
AFTERNOON...

* WINDS...Northwest 25 to 30 mph with gusts up to 45 mph.

* TIMING...Through this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

KF
786 
WWUS73 KABR 302048
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
348 PM CDT Mon Oct 30 2017

SDZ003>011-015>017-302200-
/O.CON.KABR.WI.Y.0011.000000T0000Z-171030T2200Z/
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-Dewey-Potter-Faulk-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, 
Gettysburg, and Faulkton
348 PM CDT Mon Oct 30 2017 /248 PM MDT Mon Oct 30 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT /4 PM MDT/ THIS
AFTERNOON...

* WINDS...Northwest 20 to 30 mph with gusts of 35 to 45 mph.

* TIMING...Through this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or higher,
or gusts over 44 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

KF
479 
WWUS73 KABR 302152
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
452 PM CDT Mon Oct 30 2017



SDZ003>011-015>017-302300-
/O.EXP.KABR.WI.Y.0011.000000T0000Z-171030T2200Z/
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-Dewey-Potter-Faulk-
Including the cities of McIntosh, Herreid, Eureka, Aberdeen, 
Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, 
Gettysburg, and Faulkton
452 PM CDT Mon Oct 30 2017 /352 PM MDT Mon Oct 30 2017/

...WIND ADVISORY WILL EXPIRE AT 5 PM CDT /4 PM MDT/ THIS
AFTERNOON...

Wind speeds have fallen below advisory criteria and will continue
to diminish this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Oct 30, 12:48 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Oct 30, 12:48 AM CDT, 2 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1248 AM CDT Mon Oct 30 2017

.UPDATE...
Issued at 1248 AM CDT Mon Oct 30 2017

06z aviation discussion updated below.

UPDATE Issued at 911 PM CDT Sun Oct 29 2017

Current forecast is on track, therefore no changes made at this
time.

UPDATE Issued at 703 PM CDT Sun Oct 29 2017

Wind speeds have diminished below advisory criteria, therefore the
Wind Advisory that was in effect for the counties directly west of
the Missouri River has been allowed to expire.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 319 PM CDT Sun Oct 29 2017

Pcpn chances and wind are the main forecast issues through Monday.
Most of the activity associated with the departing PV anomaly has
exited the CWA. However, more daytime heating induced showers
have formed north of the area. Suspect most of this will die
quickly as we head toward sunset. So, a mostly dry forecast looks
good for the overnight period. Temperatures will remain
relatively mild given only minor CAA with a deeply mixed boundary
layer.

For Monday another PV anomaly (albeit weak) crosses the region in
the morning, particularly the northeast CWA. The short range
model consensus suggests low pops for this feature, and have no
real issues with that prognostication. For the afternoon, diabatic
heating will steepen low level lapse rates under cold air aloft.
This could lead to isold showers just about anywhere over the CWA.
However, for now will limit pcpn mention to the northeast CWA
where most ensemble short range guidance suggests there'll be
measurable pcpn. Pcpn type should favor mostly snow as temps aloft
are quite cool. The steepening lapse rates on Monday will also
lead to gusty northwest winds. For now it appears the threat of
reaching advisory criteria is possible, but only over a limited
area. So for now will not go with any headlines. Temperatures will
also be quite cool on Monday, with most locations remaining under
40 degrees.

.LONG TERM...(Monday Night through Sunday)
Issued at 319 PM CDT Sun Oct 29 2017

The initial 24 hours will depend on the track of the sfc high over
the WY/MT/SD border at 00Z will sink southeast across KS Tuesday
morning. This will swing a ridge across the forecast area during the
morning hours. Southwest winds will return behind the ridge,
ushering in a slight warm-up. Temperatures will rise into the upper
30s to low 40s.

Low pressure over Alberta Tuesday afternoon will sink across ND
during the day Wednesday, and into Minnesota Wednesday evening.
Expect breezy south winds ahead, and breezy west winds behind the
passage of this system Wednesday. A cool ridge of high pressure will
move across the area from the northwest Thursday/Thursday night,
with dry weather for most areas.

The best chance of precipitation through the period will fall late
Thursday night west, and through the day Friday elsewhere. Even
then, precipitation amounts will likely be less than a tenth of an
inch. Snow in the morning is expected to transition to a mix of rain
and snow in the afternoon. If the operational GFS is correct, it
would stay as mostly snow as temperatures are a bit lower.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1248 AM CDT Mon Oct 30 2017

VFR conditions will prevail across the area overnight and into the
day Monday, with just a few light rain/snow showers. Due to
uncertainty of location and the expectation that the precipitation
will be light, have opted to not mention in the TAFs at this time.
Breezy northwest winds will continue overnight, and will increase
back into the 20 to 35 knot range again on Monday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...TDK
LONG TERM...KF
AVIATION...Mohr
Hazardous weather outlook, Oct 29, 3:50 AM CDT, 23 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
350 AM CDT Sun Oct 29 2017

SDZ003-015-033-300900-
Corson-Dewey-Stanley-
250 AM MDT Sun Oct 29 2017

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Northwesterly winds of 25 to 30 mph with gusts of 45 mph came be
expected today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ039-046-SDZ004>011-016>023-034>037-045-048-051-300900-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
350 AM CDT Sun Oct 29 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SD

Nearby

Wind Advisories in South Dakota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.